MAUDE Adverse Event Report: LUMENIS BE LTD M22; INTENSE PULSE LIGHT DELIVERY DEVICE

LUMENIS BE LTD M22; INTENSE PULSE LIGHT DELIVERY DEVICE
Model Number M22
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 05/16/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Lumenis received an adverse event report on two patients who sustained burns on face area following treatment by m22 device.This complaint represents patient 1 out of 2 (female).
 
Additional Manufacturer Narrative
Lumenis investigated the reported event by contacting the user facility directly.Attempts by emails and phone calls have been made to obtain; patient treatment settings, patient information and patient photo.Patient photos have been received in lumenis.A lumenis clinical healthcare director concluded: "this complaint of a facial ipl burn lacks of any incident report form and comes solely with 2 photos of a female cheek displaying one 3rd degree injury circumscribed to one single spot size mid-cheek.When these photos were taken is not mentioned and the surrounding area is still erythematous letting some suspicion as to aggressive settings used for the treatment.As per description, the patient got treated with " the couperose filter with presets" on the entire check area.Now, as the system does not come with any filter named "couperose", it is not clear which from the vascular, 515, 560, 590, 615, 640, 695, 755nm filter got used and also which exact settings were implemented.If the vascular filter was used, the event would constitute a user error as it does not apply to couperosis.It is not clear whether technical investigation was made to date and which were the conclusions.Potential cause(s) for this event is/are unclear.Nor technical failure nor user error can be excluded.The event may leave a facial scar if the post-event care was not adequate and as such, in abundance of caution, as permanent impairment cannot be excluded, the case is a serious injury." the hazard severity was rated by clinical director as 6 out of 10 - serious injury.Since no incident form received in lumenis and also no system check was performed till date 05/31/2023, 15 days from complaint open date, lumenis is reporting the event to italy authority - dgfdm (per eu mdr) as an 'abundance of caution' due to lack of information.Should additional significant information become available, the complaint record will be updated accordingly, and a follow-up report will be submitted.Update 06/01/2023: an examination of the subject device was performed by a lumenis service engineer after verifying all system functions including power output, calibration and functionality.Ipl handpiece calibration was performed, also broken ipl 515 mm filter was detected and was replaced.No device malfunction was observed.The system is operational and ready for use.Based on m22 user manual - caution on par.#6.3.1.1: "it is very important to keep the filter clean at all times, otherwise it can harm the patient and cause damage to the module.Replace the filter if it is broken or if the coating is damaged (i.E., spots cover more than 15% of coating surface)." also according to gso expert, the broken filter should not lead to a serious injury to patients.Device malfunction wasn't the suspected cause of the adverse event.According to the information received there was no device malfunction.Regarding the clinical evaluation there was a possible user error as no malfunction was found in a system (there is a lack of clinical information, no incident form received in lumenis) and also there is some suspicion as to aggressive settings used for the treatment according to clinical director.Based on (b)(4) risk analysis and report for m22 and stellar platform - section #18 - wrong operation made by user and sections #1.2 & #2.2 - wrong preset \ tip \ lightguide chosen, the risks are within the acceptable risks.Finally the hazard severity was rated as serious injury.Therefore this case was determined as reportable to the fda.As there was no malfunction found in a system and no confirmed user error (due to ergonomic) was found, this case is not reportable to eu authorities, an updated final mir report will be sent to the italian authority.Lumenis is closing this complaint, but will continue to monitor this failure mode; complaint trending will continue to monitor per global complaint handling sop (doc no.(b)(4)) and per post marketing surveillance procedure (doc no.(b)(4)).

Brand Name
M22
Common Device Name
INTENSE PULSE LIGHT DELIVERY DEVICE
Manufacturer (Section D)
LUMENIS BE LTD
9 hakidma street
po box #426
yokneam, isr 20692 36
IS  2069236
MDR Report Key17132710
Report Number3020611964-2023-00008
Device Sequence Number20447570
Product Code GEX
UDI-Device Identifier07290109140360
UDI-Public07290109140360
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/15/2023
Report Date (Section F) 06/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberM22
Device Catalogue NumberGA-0005200
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date05/16/2023
Device Age8 YR
Event Location Outpatient Treatment Facility
Date Report to Manufacturer05/16/2023
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date06/15/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale
Date Report Sent to FDA06/15/2023